Brazilian Journal of Probability and Statistics

Sums of possibly associated multivariate indicator functions: The Conway–Maxwell-Multinomial distribution

Joseph B. Kadane and Zhi Wang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The Conway–Maxwell-Multinomial distribution is studied in this paper. Its properties are demonstrated, including sufficient statistics and conditions for the propriety of posterior distributions derived from it. An application is given using data from Mendel’s ground-breaking genetic studies.

Article information

Braz. J. Probab. Stat., Volume 32, Number 3 (2018), 583-596.

Received: July 2016
Accepted: February 2017
First available in Project Euclid: 8 June 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Conjugate prior distributions proper prior distributions natural exponential family


Kadane, Joseph B.; Wang, Zhi. Sums of possibly associated multivariate indicator functions: The Conway–Maxwell-Multinomial distribution. Braz. J. Probab. Stat. 32 (2018), no. 3, 583--596. doi:10.1214/17-BJPS355.

Export citation


  • Boatwright, P., Borle, S. and Kadane, J. B. (2003). A model of the joint distribution of purchase quantity and timing. J. Amer. Statist. Assoc. 98, 564–572.
  • Borle, S., Boatwright, P., Kadane, J. B., Nunes, J. C. and Shmueli, G. (2005). The effect of product assortment changes on customer retention. Mark. Sci. 4, 616–622.
  • Conway, R. and Maxwell, W. (1962). A queing model with state dependent service rates. J. Ind. Eng. 12, 132–136.
  • Diaconis, P. and Ylvisaker, D. (1979). Conjugate priors for exponential families. Ann. Statist. 7, 269–281.
  • Fisher, R. A. (1936). Has Mendel’s work been rediscovered? Ann. of Sci. 1, 115–137.
  • Fisher, R. A. (1959). Statistical Methods and Scientific Inference, 2nd ed. Edinburgh: Oliver and Boyd.
  • Franklin, A., Edwards, A. W. F., Fairbanks, D. J., Hartl, D. L. and Seidenfeld, T. (2008). Ending the Mendel–Fisher Controversy. Pittsburgh: University of Pittsburgh Press.
  • Kadane, J. B. (2016). Sums of possibly associated Bernoulli variables: The Conway–Maxwell-Binomial distribution. Bayesian Anal. 11, 403–420.
  • Pires, A. M. and Branco, J. A. (2010). A statistical model to explain the Mendel–Fisher controversy. Statist. Sci. 25, 545–565.
  • Shmueli, G., Minka, T. P., Kadane, J. B., Borle, S. and Boatwright, P. (2004). A useful distribution for fitting discrete data: Revival of the COM-Poisson. J. R. Stat. Soc., Ser. C, Appl. Stat. 54, 127–142.
  • Weldon, W. R. F. (1902). Mendel’s law of alternative inference in peas. Biometrika 1, 228–254.